Texas, 2017

High Wind in Texas, February 27 to 28, 2017

February 27 to 28, 2017 · NWS MAF · 6 events in 3 counties and zones

An approaching upper level storm system resulted in high winds across Southeast New Mexico and much of West Texas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An approaching upper level storm system resulted in high winds across Southeast New Mexico and much of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 27, 4:26 AM MST, 5 hours 12 minutes earlier.

Area forecast discussion, Feb 27, 4:26 AM MST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
526 AM CST Mon Feb 27 2017

.AVIATION...
12Z TAF issuance.

No major aviation concerns for the next 24 hours, VFR conditions
will prevail at all terminals. Gusty west winds this afternoon will
diminish to below 10kt this evening.

**Note: Strong west winds this afternoon will likely result in
 severe turbulence near the mountain regions, resulting in
hazardous flying conditions especially for low flying light
aircraft.

&&

.PREV DISCUSSION... /issued 450 AM CST Mon Feb 27 2017/

DISCUSSION...
Southern stream upper trough moving over Srn CA/Baja later tonight
will pass over AZ early Tuesday and move over the region Tuesday
evening.  This will create warm and windy conditions for the region
Tuesday. A weak flat ridge will build in from the west as the
trough exits the area.

A deep surface low over Ern CO and a surface trough extending down
across the Panhandle to the Rio Grande will result in a W/SW wind
today. Southwest flow aloft will increase today ahead of the
approaching upper trough with 700mb wind in the 40 to 50kt range.
This higher wind will mix down to the surface by this afternoon. A
High Wind Warning is in effect today for the Guadalupe Mountains
with a Wind Advisory for the adjacent plains. However Tuesday
looking like the really windy day. With the upper trough nearing
the region 700mb wind in the 50-60kt range will move over the
western and perhaps the northern portion of the area. A High Wind
Watch is in effect Tuesday for the western CWA as looks like not
just the mountains but also the adjacent plains may reach high
wind criteria. Have added central and northern Lea Co to the watch
Tuesday. A cold front will blow through early Wednesday with a
north wind bringing much cooler air to the region.

Will have lots of clouds over the area again today and tonight as
Pacific moisture streams over the region but still expecting
temperatures to be warmer today. Highs today should climb into
the 70s across most of the region today with 80s along and south
of the Pecos River. Similar but slightly warmer readings expected
Tuesday. The front Wednesday will knock highs down into the 60s
with lows in the 30s.

FIRE WEATHER...
Minimum RH/s ranging from 10 to 15 percent will be common across
most areas today however critical fire weather conditions look to
mainly occur across the Southeast New Mexico Plains and portions of
the Upper Trans Pecos with 20 foot winds above critical speeds for
3+ hours. As a result, a Red Flag Warning has been issued for this
area through this afternoon. Elevated fire weather concerns can be
expected elsewhere as the timing of the higher wind speeds don't
seem to match up with the timing of critical RH/s. Our attention
then turns to Tuesday with a very windy day expected areawide. High
temperatures look to be a good 10 to 15 degrees above normal and min
RH/s should drop to near 10 percent no problem. With very windy
conditions in place, widespread critical fire weather conditions are
expected and a Fire Weather Watch has been issued. Otherwise, a cold
front arrives Wednesday, shifting winds to the north but speeds
should be fairly light. Dry conditions persist through the end of
the week however winds will remain light and fire weather concerns
will be low.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     77  49  81  42 /   0   0   0   0
Carlsbad                       74  49  76  39 /   0   0   0   0
Dryden                         85  52  87  52 /   0   0   0   0
Fort Stockton                  82  52  83  45 /   0   0   0   0
Guadalupe Pass                 65  46  65  36 /   0   0   0   0
Hobbs                          72  44  73  36 /   0   0   0   0
Marfa                          73  35  75  35 /   0   0   0   0
Midland Intl Airport           77  48  81  42 /   0   0   0   0
Odessa                         78  48  82  42 /   0   0   0   0
Wink                           79  45  83  41 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Tuesday morning through Tuesday
     afternoon for Guadalupe Mountains-Southeast Plains.

     High Wind Warning until 5 PM MST this afternoon for Guadalupe
     Mountains of Eddy County.

     High Wind Watch from late tonight through Tuesday evening for
     Guadalupe Mountains of Eddy County.

     High Wind Watch from Tuesday morning through Tuesday evening for
     Central Lea County-Eddy County Plains-Northern Lea County.

     Red Flag Warning from 11 AM this morning to 6 PM MST this
     evening for Southeast Plains.

     Wind Advisory until 5 PM MST this afternoon for Eddy County
     Plains.

TX...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for Andrews-Big Bend Area-Borden-Crane-Davis/Apache
     Mountains Area-Dawson-Ector-Gaines-Glasscock-Guadalupe
     Mountains-Howard-Loving-Marfa Plateau-Martin-Midland-
     Mitchell-Pecos-Presidio Valley-Reagan-Reeves County and
     Upper Trans Pecos-Scurry-Upton-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     High Wind Warning until 5 PM MST this afternoon for Guadalupe
     Mountains.

     High Wind Watch from late tonight through Tuesday evening for
     Guadalupe Mountains.

     High Wind Watch from Tuesday morning through Tuesday evening for
     Davis/Apache Mountains Area-Marfa Plateau-Reeves County and
     Upper Trans Pecos-Van Horn and Highway 54 Corridor.

     Red Flag Warning from noon CST /11 AM MST/ today to 7 PM CST /6
     PM MST/ this evening for Loving-Reeves County and Upper
     Trans Pecos-Van Horn and Highway 54 Corridor.

     Wind Advisory until 6 PM CST /5 PM MST/ this evening for Van
     Horn and Highway 54 Corridor.

&&

27/72/27
Hazardous weather outlook, Feb 27, 2:39 AM MST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
339 AM CST Mon Feb 27 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-280945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
339 AM CST Mon Feb 27 2017 /239 AM MST Mon Feb 27 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Critical fire weather conditions may develop across Southeast New
Mexico and portions of the Upper Trans Pecos this afternoon. A Red
Flag Warning is in effect for these areas.

High winds are expected across Guadalupe Mountains on today where a
High Wind Warning is in effect. Windy conditions are also expected
across the Eddy county plains and Van Horn/Highway 54 corridor, where
a Wind Advisory is in effect.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Very windy and dry conditions will result in critical fire weather
conditions developing areawide Tuesday. A Fire Weather Watch is in
effect Tuesday afternoon for SOutheast New Mexico and much of West
Texas.

Very windy conditions are expected on Tuesday across western
portions of the area, especially across the higher terrain and
adjacent plains from Southeast New Mexico southward to the Marfa
Plateau and Davis/Apache Mountains. A High Wind Watch is in effect
for these areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Event by event

6 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
February 27, 9:38 AM MST to February 28, 4:38 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
February 27, 9:51 AM MST to February 28, 1:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
February 27, 10:54 AM MST to February 28, 4:02 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet

High Wind, Guadalupe Mountains of Culberson County

When
February 27, 1:52 PM MST to February 28, 4:52 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
RAWS

High Wind, Van Horn & Hwy 54 Corridor

When
February 28, 11:00 AM CST to 3:00 PM CST
Where
Van Horn & Hwy 54 Corridor forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Unknown

High Wind, Davis / Apache Mountains Area

When
February 28, 2:35 PM CST to 6:30 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
State Official

Sustained west to southwest winds of 40-47 mph, and gusts as high as 63 mph, occurred at the McDonald Observatory.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673019, 673021, 673023, 673020, 673024, 673018.